Alert archive / Mississippi / Flash Flood Warnings in 2023
Flash Flood Warning 19, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 17, 2023, 7:07 PM CDT for Jones County, Mississippi. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2023, 7:07 PM CDT (00:07 UTC)
- Expired
- May 17, 2023, 8:30 PM CDT
- In force
- 83 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 98 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932
WGUS54 KJAN 180007
FFWJAN
MSC067-180130-
/O.NEW.KJAN.FF.W.0019.230518T0007Z-230518T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
707 PM CDT Wed May 17 2023
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northern Jones County in southeastern Mississippi...
* Until 830 PM CDT.
* At 707 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Laurel, Ellisville, Sandersville, Soso and Tuckers Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3180 8933 3181 8913 3181 8911 3182 8904
3182 8902 3161 8903 3159 8921
FLASH FLOOD...RADAR INDICATED
$$
JNEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 17, 6:22 PM CDT, 45 minutes earlier.
Area forecast discussion, May 17, 6:22 PM CDT, 45 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 622 PM CDT Wed May 17 2023 ...New AVIATION... .DISCUSSION... Issued at 241 PM CDT Wed May 17 2023 This Afternoon through Tomorrow: There are a few distinct features dictating the weather pattern across our forecast area today. A low pressure center developed over northern LA along the cold front which had dipped into our forecast area yesterday, and this low caused the front to stall east of it. Clear skies this morning allowed for SBCAPE to recover into the 2000- 4000 J/kg range in the warm sector. Scattered convection has already developed around parts of the area this afternoon, though parameters are not ideal for a widespread damaging wind threat. Flow from the west is weak but fairly uniform through the mid levels, so some organized clusters could develop through the rest of the afternoon and pose a localized damaging wind threat. Hail up to quarter size can't be ruled out, but generally most hail will melt in the warm environment. With the possibility for isolated severe storms, a Marginal Risk for severe storms will continue through the rest of this afternoon for areas generally east of I-55 and south of US Highway 82. Rain chances should drop overnight, but a stray shower is possible through the morning. The warm and humid air mass may also support some dense fog development, but will monitor trends with storms through the evening to reassess for the likelihood of dense fog by morning. By tomorrow, our forecast area will mostly be under the influence of rising mid-level heights as a shortwave trough moves east, but the chance for showers and some thunderstorms will continue across eastern parts of Mississippi. /NF/ Thursday night through Wednesday of next week: Conditions will become quiet as we head into Thursday night lasting until Friday afternoon. An approaching cold front will bring rain chances back into our area, with the best chances mainly in the north in the Friday night period. This cold front will be driven by an upper level associated with a closed low tracking east across the Great Lakes region. Timing of this front looks to be around the midnight/early morning Saturday hours. We are advertising a slight risk for severe in the northwestern portion of our CWA. At the moment, models are showing pretty modest instability and lackluster lapse rates during the front's estimated arrival with more limiting factors than positive factors for strong/severe storms. There is a possibility that our severe outlook can be downgraded as we get closer to the weekend. This front should be south of our CWA by Saturday evening as a cooler and drier airmass takes over in the wake of this boundary. Sunday will be relatively quiet with much cooler temperatures, with sites in our north seeing lows in the upper 50s. During the mid week, temperatures should start to warm back up, bring rain chances back as afternoon convection comes back into play. /LCP/ && .AVIATION... (00Z TAFS) Issued at 622 PM CDT Wed May 17 2023 VFR conditions prevail in most areas outside of TS activity where there are localized ceiling/visby reductions. Storms are primarily focused over east/south MS this afternoon ahead of a cold front, but these are expected to diminish during the early evening hours, with dry conditions overnight. Redevelopment of low stratus ceilings and patchy light fog is expected late tonight through Thu morning, with IFR/LIFR conditions possible at a few sites. Any fog will diminish shortly after sunrise, and ceilings will improve through the morning with VFR conditions returning to most areas by midday. Redevelopment of isolated to scattered SHRA and TS is expected, again mainly across east/south MS. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 66 84 65 87 / 30 30 20 10 Meridian 65 85 65 85 / 50 50 30 20 Vicksburg 67 85 65 88 / 20 10 10 0 Hattiesburg 66 87 67 89 / 60 40 20 10 Natchez 66 85 66 88 / 10 10 10 0 Greenville 67 84 67 87 / 10 10 10 10 Greenwood 66 84 66 86 / 10 30 10 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/LCP/DL
Hazardous weather outlook, May 17, 2:44 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 244 PM CDT Wed May 17 2023 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>036-040>042- 047-048-053-059>061-181945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Issaquena-Sharkey- Yazoo-Warren-Hinds-Claiborne-Jefferson-Adams-Franklin MS- 244 PM CDT Wed May 17 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Isolated severe storms capable of damaging wind gusts to 60 mph and quarter sized hail are possible Friday night over portions of the delta and the Highway 82 corridor. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday night. MSZ037>039-043>046-049>052-054>058-062>066-072>074-181945- Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Rankin- Scott-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 244 PM CDT Wed May 17 2023 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through the remainder of this afternoon Through the remainder of this afternoon, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts up to 60 mph this afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. 11 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 17, 2:35 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
235 PM CDT Wed May 17 2023
MSZ064-072-172015-
Jefferson Davis MS-Marion MS-
235 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of northern Marion and
south central Jefferson Davis Counties through 315 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morgantown, or 7 miles northwest of Columbia, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Columbia and Goss around 245 PM CDT.
Society Hill around 250 PM CDT.
Bunker Hill around 300 PM CDT.
Bassfield and Improve around 315 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3133 9004 3134 9004 3152 8973 3137 8965
3127 8965 3118 8996
TIME...MOT...LOC 1934Z 244DEG 18KT 3130 8993
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CRSpecial weather statement, May 17, 3:11 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
311 PM CDT Wed May 17 2023
MSZ072>074-172100-
Lamar MS-Marion MS-Forrest MS-
311 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of southeastern Marion,
south central Forrest and southern Lamar Counties through 400 PM
CDT...
At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sandy Hook, or 11 miles south of Columbia, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pine Burr around 325 PM CDT.
Baxterville around 340 PM CDT.
Lumberton and Pine Ridge around 355 PM CDT.
Purvis around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
3098 8948 3100 8948 3100 8950 3101 8950
3101 8955 3100 8955 3100 8983 3107 8984
3108 8989 3117 8990 3125 8934 3098 8932
3098 8934
TIME...MOT...LOC 2011Z 265DEG 25KT 3109 8981
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CRSpecial weather statement, May 17, 4:00 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
400 PM CDT Wed May 17 2023
MSZ074-172130-
Forrest MS-
400 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of northeastern Forrest
County through 430 PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sunrise, or near Petal, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Forrest County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3123 8935 3131 8935 3143 8916 3143 8914
3116 8915
TIME...MOT...LOC 2059Z 311DEG 10KT 3133 8918
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JNESpecial weather statement, May 17, 4:22 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
422 PM CDT Wed May 17 2023
MSZ057-058-172215-
Clarke MS-Jasper MS-
422 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of northeastern Jasper
and western Clarke Counties through 515 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose Hill, or 15 miles south of Newton, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rose Hill and Paulding around 435 PM CDT.
Orange around 455 PM CDT.
Pachuta and Barnett around 505 PM CDT.
Stonewall around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3189 8882 3205 8919 3222 8914 3222 8906
3214 8871
TIME...MOT...LOC 2122Z 290DEG 14KT 3211 8907
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CRSpecial weather statement, May 17, 5:44 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
544 PM CDT Wed May 17 2023
MSZ057-066-172330-
Jones MS-Jasper MS-
544 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of southeastern Jasper
and northeastern Jones Counties through 630 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sandersville, or 9 miles northeast of Laurel, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mill Creek around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3182 8894 3163 8894 3167 8910 3185 8908
3187 8891 3183 8891
TIME...MOT...LOC 2244Z 274DEG 6KT 3176 8901
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CRThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:55 PM CDT | Special Weather Statement | JAN | Choctaw | 50 min |
Nearby
Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.